Colorado, 2011

Avalanche in Colorado, February 20, 2011

February 20, 2011 · NWS GJT · 1 event in 1 county or zone

Recent snowfall and other factors resulted in a deadly avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Recent snowfall and other factors resulted in a deadly avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 20, 10:59 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Feb 20, 10:59 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 AM MST SUN FEB 20 2011

.UPDATE...
HAVE MADE SOME SIGNIFICANT ADJUSTMENTS TO THE WINTER HIGHLIGHTS
ACROSS THE FORECAST AREA AS WEB CAMS...SFC OBS...AND SPOTTER REPORTS
INDICATE SNOW HAS ENDED IN MANY AREAS. THIS SIGNIFICANT BREAK IN
BETWEEN SYSTEMS APPEARS TO BE TOO LARGE TO CONTINUE WITH THE
WIDESPREAD WINTER HIGHLIGHTS AS ADDITIONAL SNOWFALL FROM SECONDARY
SYSTEM THIS AFTERNOON AND EVENING WILL BE UNDER ADVISORY CRITERIA
IN MOST AREAS. AS A RESULT...HAVE DROPPED ALL HIGHLIGHTS FROM
EASTERN UTAH...THEN NORTHWEST PLATEAU IN COLORADO AND THE CENTRAL
MOUNTAINS FROM THE UTAH STATE LINE EAST TO VAIL PASS. HAVE ALSO
DOWNGRADED THE WARNING FOR THE PARK RANGE NEAR STEAMBOAT TO AN
ADVISORY AS ADDITIONAL AMOUNTS WILL REMAIN UNDER WARNING CRITERIA
FOR THIS STORM EVENT.

&&

.PREV DISCUSSION.../ISSUED AT 345 AM MST SUN FEB 20 2011/...
.SHORT TERM...TODAY THROUGH MONDAY NIGHT

NO CHANGES MADE TO THE CURRENT WINTER HIGHLIGHTS.

THE MOST ENERGETIC PART OF THE WINTER STORM CROSSED THE FORECAST
AREA LAST EVENING WITH BOUTS OF HEAVY SNOW IN THE MTNS...STRONG
WINDS...AND ISOLATED THUNDERSTORMS. PRECIPITATION HAS DECREASED IN
INTENSITY AND AREAL COVERAGE EARLY THIS MORNING...BUT THE MAIN UPPER
LOW IS YET TO COME. IT WAS OVER CENTRAL CALIFORNIA EARLY THIS MORNING
AND WILL CONTINUE TO SHEAR INLAND CROSSING ERN UT/WRN CO MORE AS AN
OPEN WAVE TONIGHT. IT WILL BE WEAKENING AND LESS INTENSE WITH MUCH OF
ITS DYNAMIC ENERGY STAYING JUST TO OUR SOUTH...BUT IT SHOULD STILL
BRING ANOTHER ROUND OF INCREASED SNOW THIS AFTERNOON INTO EARLY
EVENING. WITH THE MID-LEVEL COLD POOL APPROACHING...LAPSE RATES WILL
REMAIN STEEP AND HAVE INCLUDED ISOLATED THUNDERSTORMS FOR SE UT/SW CO
WHERE MODEL UPPER DIVERGENCE IS BEST.

FOR THE NORTH...A STATIONARY FRONT STRETCHED FROM SE WY TO ERN ID
EARLY THIS MORNING. AS A SFC LOW CONSOLIDATES OVER NE CO/NE/KS AND
MOVES INTO THE PLAINS...WRAPAROUND FLOW MAY BE ENOUGH TO PUSH THE
FRONT INTO NW CO TODAY FOR A FOCUS OF PRECIP...THOUGH MODELS TODAY DO
NOT HOLD AS MUCH QG-FORCING IN PLACE OVER NW CO AS EARLIER RUNS. FLOW
ALOFT BECOMES WESTERLY ACROSS THE NORTH TODAY AND MORE FAVORABLE
FAVORABLE FOR OROGRAPHIC SNOW IN THE NRN MTNS.

HAVE LEFT ALL WINTER HIGHLIGHTS INTACT. THE EASTERN UINTA BASIN AND
THE DURANGO/PAGOSA SPGS ADVISORIES EXPIRE THIS MORNING...AND ENOUGH
UNSETTLEDNESS PRESENT ON SATELLITE/REGIONAL RADAR TO KEEP ME FROM
DROPPING THEM EARLY. DAY SHIFT CAN RE-EVALUATE THE ADVISORY FOR NW CO
VALLEYS WHEN A BETTER ASSESSMENT OF LAST NIGHT/S SNOW ACCUMS CAN BE
MADE AND WHETHER THAT FRONT SLIDES ANY FARTHER SOUTH.

QUIETER WEATHER IS EXPECTED MONDAY AND MONDAY NIGHT. WEAK IMPULSES
IN THE TRAILING NW FLOW WILL KEEP A CHANCE OF SNOW SHOWERS MAINLY
OVER THE NRN AND CENTRAL MTNS MONDAY. TEMPS WILL COOLER TODAY AND
MONDAY...BUT NOTHING EXTREME.

.LONG TERM...TUESDAY THROUGH SATURDAY...

WESTERLY FLOW GRADUALLY STRENGTHENS EARLY IN THE LONG TERM PERIOD AS
THE NEXT CYCLONE GETS CARVED OUT OVER THE PACIFIC NORTHWEST.  THE
GFS IS THE MODEL CHOICE HERE AS THE PRELIMINARY EXTENDED FORECAST
DISCUSSION DISCOUNTS THE ECMWF SOLUTION AND ITS ANOMALOUS WESTWARD
RETROGRESSION.  THE GFS HAS SHOWN SOME DAY TO DAY CONTINUITY AND
LEADS TO RISING CONFIDENCE THAT A SIGNIFICANT WINTER STORM WILL
IMPACT MOST OF THE FORECAST AREA FROM THURSDAY TO SATURDAY TIME
FRAME.  TWO FEATURES STAND OUT FROM THE GFS MODEL...THE STRONG
WESTERLY JET THAT PUNCHES ACROSS THE INTERMOUNTAIN WEST THURSDAY
AFTERNOON AND FRIDAY.  WITH STRONG DYNAMICAL ASCENT...BROAD
CYCLOGENESIS OCCURS OVER THE GREAT BASIN WITH A STRONG BAROCLINIC
ZONE TO THE NORTH.  THE GFS HAS NOT RESOLVED WHEN THIS FRONT WILL
MOVE INTO WRN COLORADO AND THIS COULD BE THE FORECAST CHALLENGE FOR
THE UPCOMING DAYS AS THERE IS PLENTY OF COLDER AIR BEHIND THE FRONT.
FOR NOW...WILL KEEP THE GOING FORECAST THAT PACIFIC MOISTURE
STREAMING TOWARD THE CENTRAL ROCKIES WILL LEAD TO A MODERATE CHANCE
OF SNOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED OVER THE LOWER VALLEY AIRPORTS THROUGH
MONDAY. HOWEVER...HIGH VALLEY AND MOUNTAIN SITES WILL CONTINUE TO
SEE OCCASIONAL MVFR TO IFR CONDITIONS AS ANOTHER DISTURBANCE
MOVES THROUGH THE REGION. THIS WILL BRING SCATTERED SNOW SHOWERS
WHICH WILL REDUCE VISIBILITIES AND QUICKLY LOWER CIGS. IMPROVED
CONDITIONS EXPECTED OVER THE ENTIRE AREA ON MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR ZONES 012-
     013-018-019.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 004.
UT...NONE.

&&

UPDATE.......JDC
SHORT TERM...JAD
LONG TERM....PF
AVIATION.....JDC
Hazardous weather outlook, Feb 20, 6:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN FEB 20 2011

COZ001>014-017>023-UTZ022>025-027>029-211300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

TRAVEL WILL BE HAZARDOUS OVER THE MOUNTAINS TODAY AND TONIGHT AS AS
THE FINAL PORTION OF THE WINTER STORM KEEPS PERIODS OF SNOW AROUND
INTO TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE STORM EXITS TO THE EAST
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...THE REGION WILL BE IN BETWEEN WEATHER
SYSTEMS.  ISOLATED LIGHT SNOW OR FLURRIES WILL BE POSSIBLE IN THE
MOUNTAINS...OTHERWISE CONDITIONS WILL BE DRY WITH PARTLY TO MOSTLY
CLOUDY SKIES.

A PROLONGED WINTER STORM MAY DEVELOP LATE IN THE WEEK AND ARRIVE
AS EARLY AS THURSDAY AND CONTINUE THROUGH SATURDAY.  SIGNIFICANT SNOW
ACCUMULATIONS IN THE MOUNTAINS AND NORTHERN VALLEYS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.

TGJT

In the hours before

Local storm report, Feb 20, 12:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MST SUN FEB 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 19 NW CORTEZ            37.55N 108.82W
02/19/2011  M62 MPH          MONTEZUMA          CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1100162

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Flattop Mountains

When
February 20, 1:00 PM MST to 1:01 PM MST
Where
Flattop Mountains forecast zone
Reported by
Newspaper
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Some people were snowmobiling on the Flat Tops in the vicinity of Sand Peak when one of the snowmobilers was caught in an avalanche. The victim was found the next day buried under 15 feet of snow. The hard-slab avalanche took out the top four feet of snow depth on the slope, was 400 feet wide and traveled a distance of 300 feet. the debris field had a maximum depth of 25 feet.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274807.